MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH LOCKING HOLDING SLEEVE-LONG FOR MATRIX; MISC ORTHO SURGICAL INSTR

OBERDORF SYNTHES PRODUKTIONS GMBH LOCKING HOLDING SLEEVE-LONG FOR MATRIX; MISC ORTHO SURGICAL INSTR
Catalog Number 03.616.043
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/20/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient identifier, age or date of birth, and weight not available for reporting.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: it was reported during a procedure for lumbar spinal canal stenosis at t10-l4, on (b)(6) 2018, the tip of the locking holding sleeve was broken.Another of the same device was readily available and was used to complete the procedure safely with a delay of approximately 5 minutes.No adverse consequence to the patient was reported.This report is for one (1) locking holding sleeve.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was performed for part number: 03.616.043, synthes lot number: 6995994: supplier lot number: n/a, release to warehouse date: 14-feb-2013, expiration date: n/a, supplier: rms company: review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.A product investigation was performed.The returned instrument was examined and the complaint condition was able to be confirmed as the threaded tip was found to be broken mid-thread and missing the distal sheared off segment.Whether this complaint can be replicated at customer quality (cq) via functional test is not applicable for this complaint condition as the returned device is already broken.Relevant drawings for the returned instrument were reviewed: top-level and inner shaft.The returned matrix locking holding sleeve-long (03.616.043) is one of ten (10) holdings sleeves for the matrix spine system utilized during screw insertion (03.632.001, 03.632.024, 03.632.028, 03.632.036, 03.616.042, 03.616.043, 03.632.085, 03.632.123, 03.632.124 and sd03.632.123).The matrix system is covered by three technique guides: matrix ¿ deformity, matrix-degenerative and matrix ¿ mis.The locking holding sleeves (03.616.042 and 03.616.043) are alternate instruments where are noted in the matrix 5.5 technique addition.Once the locking holding sleeve is engaged with the driver shaft, it can be threaded into the proximal end of the matrix screw by rotating the holding sleeve¿s silver knob clockwise until it is fully engaged.Once fully engaged the green locking ring can be engaged by depressing towards the silver knob.The design, materials and finishing processes were found to be appropriate for the intended use of these devices.The inside diameter/cannulation of the returned device at location of breakage measured at cq (gp29) which is within specification per inner shaft component drawing.The returned instrument was manufactured in february 2013 and is over 5 years old.The material and relevant material properties were determined to be conforming at the time of manufacture based on review of the dhr.No design issues or manufacturing discrepancies were identified during this investigation.No definitive root cause was able to be determined; however the failure mode is consistent with the application of an off-axis load while engaging a screw.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Corrected date device returned to manufacturer device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
LOCKING HOLDING SLEEVE-LONG FOR MATRIX
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7349684
Report Number8030965-2018-52204
Device Sequence Number84408
Product Code LXH
UDI-Device Identifier07611819417403
UDI-Public(01)07611819417403(10)6995994
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 02/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.616.043
Device Lot Number6995994
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/05/2018
Initial Date Received by Manufacturer 02/20/2018
Supplement Date Received by Manufacturer05/10/2018
Initial Report FDA Received Date03/19/2018
Supplement Report FDA Received Date05/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1